Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
60 Posts
Discussion Starter · #1 ·
I was wondering if anyone knew if it was dangerous to take questran (a cholestrol lowering drug) if one does not ingest cholestrol. In other words,,, I am vegan and don't eat meat. I know our bodies make a sufficient amount of cholestrol to maintain itself, but if I am then taking questran... can my body keep a sufficent amount to function? I called the pharmacist and asked,, they did not know. I am hesitant to ask my gastro dr. because I don't want him to take my prescription away. I know I should have my cholestrol checked. I have been having dizzy spells (lasting hours, most of day) and just not feeling well lately, although I have been on questran since december. any ideas? tia
 

·
Registered
Joined
·
278 Posts
Hi Tia:Maybe you can ask a nutritionist? Yes, our bodies do need the good cholesterol... Are you completely Vegan or do you eat eggs, cheese (even soy), or use Olive oil etc.? Perhaps you are getting enough FAT and shouldn't worry too much about it.It is not the cholesterol our bodies need it is the protein. With dizzyness and being a Vegan, I'd have to say that perhaps you are low on Iron. Leslie
 

·
Registered
Joined
·
34,955 Posts
I thought most of the cholesterol level comes from saturated fat rather than ingested cholesterol.Maybe add a bit of coconut or palm oil (the solid at room temp) kind if you are concerned.I do know that Questran can bind vitamins, and I wonder if that is more the issue with the not feeling well (about the only symptom I know of with exessively low cholesterol in the blood level is a slight increase in certain kinds of strokes...usually people feel fine until that happens).I'm gonna get the vitamins it might bind info. and get back.K.
 

·
Registered
Joined
·
34,955 Posts
http://www.gicare.com/pated/cholestyramine.htm This drug may interfere with the absorption and digestion of fats and fat soluble vitamins such as A, D, E and K. It may be necessary to supplement these vitamins as well as calcium and folic acid. With a Vegan diet generally Vitamin B12 is an issue, and being low on that can make you feel poorly.Besides getting checked up on, it may be worth trying some vitamins (those listed above for Questran and Vitamin B12) to see if that makes you feel better.
 

·
Registered
Joined
·
34 Posts
kmottus is right - Questran can be very efective at preventing diarrhoea, but it affects the absorption of nutrients including some vitamins. It can also have other side-effects. I take Questran myself and avoid it less than 1 hour before food, or 5 hours after. Best time for me is just before bed. Suggest you ask the physician who prescribed it for advice.Good luck,ferret119
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top